advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From India:

My dad has diabetes and has been diagnosed with "lipid necrosis at injection sites". He takes Mixtard, 25 units before breakfast and 15 units before dinner. He has recently changed from animal to human Mixtard. Why does lipid necrosis occur? Does it have something to do with the type of anti-diabetic drug being injected?

Answer:

The term you use "lipid necrosis at injection sites" indicates to me that you are probably referring to a condition known as lipoatrophy which can occur at and around insulin injection sites. Lipoatrophy is characterized by a depressed area of the skin around the injection site which occurs due to a loss of fat in that area. Lipoatrophy is likely to be an immune reaction to the insulin.

This condition is usually associated with the use of less purified animal-origin insulins that have far greater immunogenic properties than the human insulins. The use of highly purified human insulins is associated with a much smaller incidence of lipoatrophy. Also, large doses of insulin at one site may lead to lipoatrophy.

I think that the switch to human insulin may be very helpful for your father. Additionally, it is very important for him to frequently rotate injection sites.

CF

DTQ-20000926094533
Original posting 8 Nov 2000
Posted to Complications

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:16
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.